Puerto Rico, 2006

Flash Flood in Puerto Rico, September 23, 2006

September 23, 2006 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 23, 6:05 AM AST, 8 hours 59 minutes earlier.

Area forecast discussion, Sep 23, 6:05 AM AST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST SAT SEP 23 2006

.DISCUSSION...
SOMEWHAT COMPLEX UPPER LEVEL PATTERN FROM THE E CARIB INTO THE
CENTRAL ATLC THIS MORNING AS TUTT AXIS FROM S AMERICA NE INTO THE
CENTRAL ATLANTIC SHIFTS WWD...AND DOUBLE VORTS NORTH OF THE NE
CARIB SHIFT SW NEXT 24 HOURS AND GRADUALLY MERGE INTO NEWLY
ALIGNED TUTT AXIS. ALTHOUGH THE VORTS SINKING SW INTO THE LOCAL
AREA ATTM ARE PRESENTLY BRINGING DRIER AIR ALOFT...BEST UPPER
CONVERGENCE AND SINKING MOTIONS SHOULD SHIFT FAR W OF THE LOCAL
AREA WITH UNSTABLE CONDITIONS ALOFT EXPECTED TO PREVAIL THIS
AFTERNOON ACROSS PR AND HISPANIOLA. MILD ENE LLVL FLOW WILL ADVECT
AMPLE LLVL MOISTURE INTO THE AREA TODAY AND RESPOND TO DIURNAL
PROCESSES TO INDUCE ANOTHER DAY OF REASONABLY ACTIVE AFTERNOON-
EARLY EVENING WEATHER. INCREASE IN LLVL FLOW TO 10-15 KNOTS FROM
PREVIOUS DAY SWILL AID IN STRONGER LLVL FORCING. WEAK LLVL TROFFING
TRAILING FROM THE SW PERIPHERY OF HELENE INTO THE OFFSHORE ATLC
WILL LIFT OUT TONIGHT AND ALLOW FOR W ATLC HIGH TO BUILD WEAKLY
INTO THE REGION...WITH LLVL WINDS SLOWLY VEERING OVER THE NEXT FEW
DAYS AS HIGH SHIFTS SE INTO THE CENTRAL ATLC.

TROPICAL WAVE LIMPING SLOWLY W ALONG NEAR 57 WEST THIS MORNING
WILL MOVE WNW INTO THE CARIB SUNDAY AND THEN NW ACROSS THE LOCAL
AREA MONDAY-TUESDAY...AND BRING INCREASING DEEP LAYERED MOISTURE.
TUTT AXIS WILL HAVE SHIFTED W AND NW BY THEN...AND WE WILL REMAIN
ON THE S SIDE FOR MODERATELY UNSTABLE UPPER CONDITIONS THROUGH THE
MIDDLE OF THE WEEK. AS THE TROPICAL WAVE FOLLOWS MEAN DEEP LAYERED
STEERING FLOW AND MOVES NW INTO THE BAHAMAS BY MID WEEK...A DEEP
LAYERED FLOW OF TROPICAL MOISTURE WILL TRAIL THE WAVE AND REMAIN
ACROSS THE LOCAL AREA FOR HIGH RAIN CHANCES. NEXT TROPICAL WAVE
COMPLEX CURRENTLY ACROSS CENTRAL ATLC IS FORECAST BY GLOBAL
MODELS TO BE PULLED NNW AND THEN WNW AND LIFT LARGELY OUT OF THE
LOCAL REGION. HOWEVER... THIS WAVE HAS/HAD A DOUBLE VORT
STRUCTURE...AND I AM STILL NOT SOLD ON ENTIRE WAVE LIFTING
COMPLETELY OUT OF TROPICS. WILL HAVE TO WAIT AND SEE HOW THIS
EVOLVES TO SEE HOW LITTLE MOISTURE AND ENERGY FROM THIS WAVE MAKES
IT INTO THE LOCAL AREA THURSDAY-FRIDAY.

GFS HAS CONTINUED SPIN UP WAVE JUST OFF W AFRICA TO VARIOUS
DEGREES OF INTENSITY PAST MANY RUNS...BUT CONTINUES TO BRING THAT
WAVE OR A TROPICAL LOW INTO THE NE CARIB NEXT WEEKEND. THIS BEARS
WATCHING.

BOTTOM LINE TO THIS RANTING IS THAT WE HAVE BEGUN TO TRANSITION
FROM A DRY PATTERN FROM THE PAST WEEK...INTO A WET PATTERN WITH
SOME POTENTIAL FOR BRIEF PERIODS OF HEAVY TROPICAL RAINS
THROUGHOUT THE NEXT SEVERAL DAYS. ADDITIONALLY...THE TROPICAL
ATLANTIC IS NOT YET DONE MANUFACTURING TROPICAL SYSTEMS THIS
YEAR...AND WE THUS NEED TO KEEP A VIGILANT MINDSET.

MARINE CONDITIONS WILL REMAIN IN NORMAL THRESHOLDS FOR THE NEXT
SEVERAL DAYS WITH LIGHT TO MODERATE TRADE WINDS AND SMALL TO
MODERATE ATLANTIC SWELL ACTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  91  78 /  30  30  30  20
STT  87  77  88  77 /  30  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, Sep 23, 6:00 AM AST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT SEP 23 2006

PRZ001>013-AMZ710>750-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY...MAINLY ACROSS THE INTERIOR AND SOUTHWEST
SECTIONS OF THE ISLAND. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED...SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY...AND A FEW
LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN URBAN AND SMALL
STREAM FLOODING.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS
MORNING WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND
THEN SLOWLY NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE FROM THE ATLANTIC COASTAL WATERS...AFFECTING
FROM TIME TO TIME THE LOCAL ISLANDS. MILD NORTHEASTERLY LOW LEVEL
WINDS WILL CONTINUE TO TRANSPORT SUFFICIENT LOW LEVEL MOISTURE INTO
THE AREA TODAY AND WILL COMBINE WITH DAYTIME HEATING AND LOCAL
TERRAIN EFFECTS...TO PRODUCE ISOLATED TO SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS ISLANDS AND THEIR COASTAL WATERS.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS MORNING
WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND THEN SLOWLY
NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Western Interior

When
September 23, 3:04 PM AST to 6:00 PM AST
Where
Western Interior County, Adjuntas
Reported by
AWOS,ASOS,MESONET,ETC

USGS river level sensor indicated that the water levels along river Rio Grande de Arecibo in Adjuntas at Highway 135 and the river Rio Pellejas were above flood stage and rising.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5533777.